Illinois, 2008Heavy Snow and Winter Weather in Illinois, November 30, 2008
November 30, 2008 · NWS ILX · 7 events in 7 counties and zones
A major winter storm moved through the Midwest from November 30th through early on December 1st. with portions of Tazewell, Woodford, and McLean counties picking up in excess of 6 inches of snow.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm moved through the Midwest from November 30th through early on December 1st. Moderate to heavy snow impacted locations along and north of I-74...with portions of Tazewell, Woodford, and McLean counties picking up in excess of 6 inches of snow. Further south, snowfall was lighter...with a general 1 to 3 inch accumulation common between the I-72 and I-70 corridors. As the snow came to an end, gusty northwesterly winds caused considerable blowing and drifting snow that persisted into the morning of December 1st. In addition, falling temperatures created slick and hazardous road conditions...even in locations that did not experience heavy snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 29, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Nov 29, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1141 PM CST SAT NOV 29 2008
.DISCUSSION...
ISSUED 900 PM CST SAT NOV 29 2008
FIRST SIGNIFICANT STORM SYSTEM OF THE WINTER SEASON IS BEGINNING
TO INTENSIFY OVER THE MID MISSISSIPPI VALLEY THIS EVENING. A
VIGOROUS UPPER TROF IS CONTINUING TO DIG ACROSS THE NATIONS MID
SECTION...HELPING TO DEVELOP THE SURFACE SYSTEM. GOOD
WAA/ISENTROPIC LIFT ALONG AND TO THE EAST OF THE DIGGING TROF IS
HELPING TO DEVELOP PRECIPITATION ACROSS THE FORECAST AREA THIS
EVENING AND POINTS UPSTREAM. A FAIRLY SIGNIFICANT LOW LEVEL DRY
LAYER...EVIDENT IN THE RING AROUND THE KILX RADAR...IS KEEPING
MUCH OF THE PRECIPITATION FROM REACHING THE GROUND ACROSS CENTRAL
AND SOUTHEAST ILLINOIS AT THIS POINT. HOWEVER...IT WILL JUST BE A
MATTER OF TIME BEFORE THE LOW LEVELS MOISTEN AND PRECIPITATION IS
REACHING THE GROUND EVERYWHERE. THE LOW LEVEL THERMAL PROFILE IS
WARM ENOUGH...PER 00Z KILX AND FORECAST SOUNDINGS...FOR THE
PRECIPITATION TO INITIALLY REACH THE GROUND AS RAIN. HOWEVER...
EVAPORATIONAL COOLING DUE TO THE LOW LEVEL DRY AIR AND DYNAMIC
COOLING DUE TO THE INTENSIFYING SYSTEM SHOULD CHANGE THE
PRECIPITATION TO SNOW BY MORNING.
18Z AND 00Z GFS/NAM AND 21Z SREF PROGS ALL HAVE THIS SYSTEM
TRENDING STRONGER THAN EARLIER RUNS. IT IS APPEARING INCREASINGLY
LIKELY THAT A SIGNIFICANT PORTION OF THE DEFORMATION ZONE WILL
IMPACT PART OF THE FORECAST AREA...MAINLY THE I-74 CORRIDOR FROM
PEORIA TO DANVILLE. THIS PORTION OF THE STORM WOULD IMPACT THAT
REGION FROM SUNDAY AFTERNOON INTO THE NIGHTTIME HOURS...NUDGING
THAT AREA TOWARD WARNING CRITERIA SNOWS.
WILL UPDATE GOING FORECAST PER LATEST OVERNIGHT TRENDS. HAVE ALSO
BOOSTED SNOW CHANCES SUNDAY INTO SUNDAY NIGHT ACROSS MOST OF
FORECAST AREA. WILL BOOST TOTAL SNOW ACCUMULATIONS AS WELL...
ESPECIALLY IN ABOVE MENTIONED THREAT AREA. OVERNIGHT SHIFT WILL
NEED TO ASSESS IF ANY HEADLINE UPGRADES ARE NEEDED.
BAK
&&
.AVIATION...
ISSUED 1141 PM CST SAT NOV 29 2008
PRECIPITATION BREAKING OUT ACROSS THE TERMINALS ABOUT ON
SCHEDULE...AND IT IS GENERALLY CHANGING OVER TO SNOW WITHIN A FEW
HOURS OF STARTING. DEVELOPING WINTER STORM...CURRENTLY CENTERED
OVER IA/MO...WILL SLOWLY LIFT ACROSS THE TERMINALS DURING THE 06Z
TAF PERIOD. THE LOWERING OF VSBYS/CIGS INTO THE LOW MVFR/IFR
CATEGORY HAS BEEN QUICKER THAN ANTICIPATED...AND ONCE THEY ARRIVE
SEE LITTLE REASON CONDITIONS WILL IMPROVE MUCH UNTIL STORM STARTS
TO PULL AWAY LATER SUNDAY NIGHT. THE HEAVIEST SNOWS STILL APPEAR
LIKELY TO IMPACT KPIA/KBMI/KCMI TERMINALS LATER SUNDAY AFTERNOON
INTO THE EVENING HOURS. THIS WILL ALSO COINCIDE WITH STRONGER
WINDS AS THE STORM SYSTEM INTENSIFIES ON TOP OF ILLINOIS.
BAK
&&
.PREV DISCUSSION...
ISSUED 155 PM CST SAT NOV 29 2008
...FIRST ACCUMULATING SNOW OF THE SEASON EXPECTED LATE TONIGHT
THROUGH SUNDAY NIGHT...
UPPER WAVE SEEN ON THE WATER VAPOR LOOP EARLY THIS AFTN OVR SRN
KS AND NRN OK WL BE OUR WEATHER-MAKER ON SUNDAY INTO SUNDAY NIGHT
WITH OUR FIRST ACCUMULATING SNOWFALL OF THE SEASON EXPECTED. NAM-
WRF AND GFS HAS SOME MINOR DIFFERENCES WITH THE TRACK OF THE SFC
AND UPPER LEVEL WAVE BUT ARE NOT SIGNIFICANT ENOUGH THRU 60 HOURS
TO MAKE THAT MUCH DIFFERENCE. WL TEND TO SIDE WITH THE BETTER
RESOLUTION AT LOW LEVELS OF THE NAM-WRF WITH TEMP PROFILES AND USE
THE GFS FOR THE EXPECTED TRACK OF THE H5 LOW ACRS CNTRL IL ON
SUNDAY.
SHORT TERM...TONIGHT THROUGH TUESDAY
MAIN CHALLENGE THIS PERIOD WL BE WITH THE SYSTEM LATE TONIGHT INTO
SUNDAY NIGHT AND THE POTENTIAL SNOWFALL ACRS THE AREA AND ANY
HEADLINES. SYSTEM ALREADY PRODUCING RAIN AND SNOW AS CLOSE AS NE
MO AND SOME OF THAT LIGHT PRECIP WL MAKE IT INTO WRN IL EARLY THIS
EVENING. FORECAST SOUNDINGS SUPPORT RAIN INITIALLY...BUT WITH EVAP
COOLING TAKING PLACE WE SHOULD SEE A TRANSITION OVER TO SNOW
OVERNIGHT WITH THE PRECIP SPREADING EWD AFTR MIDNIGHT. FORECAST
MODELS CONTINUE TO INDICATE TEMPS WL BE AT OR JUST ABOVE THE
FREEZING MARK LATE TNT SO ANY SNOWFALL WL INITIALLY MELT BUT BY
DAWN WE MAY SEE READINGS DROP A BIT BELOW FREEZING WHEN SOME OF
THE HEAVIER PRECIP ARRIVES WITH THE BETTER UPPER FORCING. MODELS
NOW SUGGEST THE UPPER WAVE AT 500 MB WL CLOSE OFF OVR CNTRL IL ON
SUNDAY WHICH WL ENHANCE PRECIP AMTS...ESP ALONG AND NW OF THE
500 MB LOW TRACK. NAM FORECAST SOUNDINGS CONTINUE TO SHOW MORE OF
A RAIN-SNOW MIX WHILE THE COLDER GFS HAS IT MOSTLY SNOW. JUST
LOOKING AT THE OBS OUT WEST THIS AFTN...TEMPS WERE IN THE MID TO
UPPER 30S NEAR THE DEVELOPING WAVE WITH REPORTS OF SNOW AND RAIN.
TIME HEIGHT CROSS SECTIONS SHOW A PROLONGED PERIOD OF WEAK TO MOD
LIFT/OMEGA IN THE FAVORED DENDRITIC ZONE STARTING LATE TNT OUT
WEST AND ACRS THE ENTIRE AREA SUNDAY INTO SUNDAY NIGHT. WITH THE
UPPER WAVE CLOSING OFF ACRS CNTRL IL SUNDAY AFTN...DYNAMIC COOLING
OF THE COLUMN MAY BE SUFFICIENT ENOUGH TO BRING THE RAIN SNOW MIX
TO ALL SNOW ACRS THE CNTRL COUNTIES AND THAT IS THE DIRECTION WE
WL HEAD.
NOT A REAL CLASSIC ADVSY SITUATION WITH SFC TEMPS ABOVE FREEZING
TOMORROW BUT WITH OUR INTERSTATES PACKED WITH HOLIDAY TRAVELERS
HEADING BACK HOME AND THIS BEING OUR FIRST MEASURABLE SNOWFALL OF
THE SEASON...WL ISSUE A WINTER WEATHER ADVSY FOR SNOW STARTING
LATE TNT ACRS THE WEST AND SHIFT IT EWD SUN MRNG AND CONTINUE IT
THRU SUNDAY NIGHT AS THE SYSTEM SLOWLY LIFTS TO OUR NE. THE FIRST
WAVE OF PRECIP MAY ACTUALLY DROP AN INCH OF SNOW BY DAWN OVR
MAINLY THE NORTHERN HALF OF THE FORECAST AREA WITH TEMPERATURES
HOVERING ARND FREEZING...THUS THE STARTUP OF THE ADVSY LATE TNT
OUT WEST AND OVR THE RMDR OF THE AREA SUN MRNG. TOTAL
ACCUMULATIONS WILL RANGE FROM 2 TO 4 INCHES WITH AREAS ACRS THE NE
THRU ERN COUNTIES HAVING THE HIGHER PROBABILITIES OF ACCUMULATING
CLOSER TO THE 4 INCHES.
THE SYSTEM SHOULD PUSH NORTHEAST OF THE AREA LATE SUNDAY NIGHT
INTO MONDAY WITH WRAP AROUND SNOW SHOWERS AND FLURRIES ALONG WITH
GUSTY NORTHWEST WINDS. TEMPS WL NOT BUDGE MUCH ON MONDAY AND MAY
ACTUALLY HAVE A TENDENCY TO FALL OFF A BIT MONDAY AFTN AS THE LOW
LVL COLD ADVECTION INCREASES. QUITE COLD MONDAY NIGHT WITH
DIMINISHING WINDS. WENT LOWER THAN GUID WITH THE EXPECTED
SNOW COVER...ESP ACRS THE NORTH. QUICK TURNAROUND WITH TEMPS ON
TUESDAY AHEAD OF OUR NEXT FRONTAL SYSTEM FOR MIDWEEK. SOUTH WINDS
WILL INCREASE TUESDAY AFTN BRINGING IN WARMER TEMPERATURES.
LONG TERM...WEDNESDAY THROUGH SATURDAY
ACTIVE PATTERN TO REMAIN ACRS THE LOWER 48 AS LONG WAVE TROF
REMAINS MORE OR LESS ANCHORED AROUND 90W FOR THIS PERIOD. NEXT
WEATHER SYSTEM EXPECTED TO AFFECT THE AREA ON WEDNESDAY INTO
WEDNESDAY NIGHT. AS SHORTWAVE APPROACHES ON WEDNESDAY...RAIN
CHANCES WILL INCREASE FROM WEST TO EAST DURING THE DAY WITH
TEMPERATURES WELL INTO THE 40S...POSSIBLY LOWER 50S ACRS THE
SOUTHEAST. AS THE FRONT SHIFTS TO OUR SOUTHEAST...A SHORTWAVE IS
FORECAST TO BRING A SFC WAVE NORTHEAST ALONG THE FRONT LATER WED
NIGHT INTO THU. MODELS HAVE BEEN WAVERING ON THIS SOLUTION FOR A
FEW DAYS BUT WL INCORPORATE HIGHER POPS ON WEDNESDAY WITH JUST
SLIGHT CHANCE POPS WED NIGHT AND SEE HOW LATER RUNS RESOLVE THESE
DIFFERENCES. ONCE THE FRONT SHIFTS TO OUR EAST BY THURSDAY MUCH
COLDER WEATHER WILL FOLLOW FOR THE REMAINDER OF THE PERIOD.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR ILZ027>031-036-
037-040>042-047>051.
WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
ILZ038-043>046-052>057-061.
&&
Hazardous weather outlook, Nov 29, 2:35 PM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CST SAT NOV 29 2008
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
235 PM CST SAT NOV 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A MIXTURE OF LIGHT RAIN AND LIGHT SNOW WILL DEVELOP FROM SOUTHWEST
TO NORTHEAST ACROSS CENTRAL ILLINOIS DURING THIS EVENING...AND
CHANGE TO ALL SNOW LATER TONIGHT NORTH OF I-70. BETWEEN A HALF AND
1 INCH OF SNOW COULD ACCUMULATE OVERNIGHT NORTH OF I-70.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF SNOW WILL CONTINUE SUNDAY AND SUNDAY NIGHT BEFORE
TAPERING TO FLURRIES MONDAY MORNING. THE SNOW WILL BE MIXED WITH
RAIN SUNDAY ALONG AND SOUTH OF I-70. SNOW ACCUMULATIONS OF 2 TO 4
INCHES WILL BE LIKELY BY DAWN MONDAY NORTH OF I-70 WITH 1 TO 2 INCHES
SOUTH OF I-70. THE CHANCE FOR HEAVY SNOWFALL WILL BE LOW...HOWEVER
TRAVELERS LATE THIS WEEKEND SHOULD MONITOR THE LATEST FORECASTS
ESPECIALLY BY SUNDAY NIGHT AS TEMPERATURES SLIP BELOW FREEZING.
MANY DRIVERS MAY NOT BE ACCUSTOMED TO WINTRY ROAD CONDITIONS
YET...SO EXTRA CAUTION SHOULD BE EXERCISED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
KH
Heavy Snow, McLean
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- McLean forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Numerous weather observers across McLean County reported between 6 and 7 inches of snow.
Heavy Snow, Tazewell
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- Tazewell forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Numerous weather observers across Tazewell County reported between 6 and 7 inches of snow.
Heavy Snow, Woodford
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- Woodford forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Numerous weather observers across Woodford County reported between 6 and 7 inches of snow.
Winter Weather, Logan
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Slick road conditions caused numerous traffic accidents across Logan County.
Winter Weather, Champaign
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- Champaign forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Slick road conditions caused numerous traffic accidents across Champaign County.
Winter Weather, Peoria
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- Peoria forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
Slick road conditions caused numerous traffic accidents across Peoria County.
Winter Weather, De Witt
- When
- November 30, 12:00 AM CST to 11:59 PM CST
- Where
- De Witt forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Slick road conditions caused numerous traffic accidents across DeWitt County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, November 30, 20081 death · 5 events
- Tornadoes and Damaging Wind in Florida, November 30, 2008$576,000 · EF0 · 3 events
- Winter Weather in New York, November 30, 200827 events
- Damaging Winds in Florida, November 30, 2008$25,000 · 52 kt wind · 2 events
- Heavy Snow in Michigan, November 30, 200815 events
- Winter Storm in Wisconsin, November 30, 20089 events
- Winter Storm in Michigan, November 30, 20087 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 30, 20087 events
- Winter Weather in Virginia, November 30, 20086 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 30, 200850 kt wind · 6 events
- Winter Weather in West Virginia, November 30, 20085 events
- High Wind in Nebraska, November 30, 200851 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141776, 141777, 141778, 141784, 142363, 142364, 142365.